Polynomial bounds for a large set S with S^8 inside A^4 in approximate groups
Let $A$ be a $K$-approximate group in a group that need not be abelian, and write $S^8$ and $A^4$ for iterated product sets. By work of Croot and Sisask and of Sanders there is a set $S$ with $|S| \gg_K |A|$ and $S^8 \subset A^4$, but not with a polynomial dependence on $K$. The version that also requires $S \subset A$ is false, even with $|S| \gg_K |A|$ only (Kitamura); the question of Breuillard, Green and Tao puts no such condition on $S$.
Problem. Is there a set $S$ with $|S| \gg K^{-O(1)} |A|$ and $S^8 \subset A^4$?
Source: E. Breuillard, B. Green and T. Tao, Small doubling in groups, Erdős Centennial (2013), Problem 6.6. Listed as Problem 29 in B. Green, 100 open problems (version of January 2026).
Imported from people.maths.ox.ac.uk/greenbj/papers/open-problems.pdf.
Classification
- Primary
- GR — Group Theory
- Secondary
- CO
- Keywords
- approximate groups, Croot–Sisask lemma, nonabelian additive combinatorics, product sets
- Literature checked
- Oct. 26, 2026 by clemens-admin
References
@incollection{breuillard2013small,
author = {Breuillard, Emmanuel and Green, Ben and Tao, Terence},
title = {Small doubling in groups},
booktitle = {Erd{\H o}s Centennial},
series = {Bolyai Society Mathematical Studies},
volume = {25},
pages = {129--151},
publisher = {Springer},
year = {2013},
doi = {10.1007/978-3-642-39286-3_5},
eprint = {1301.7718},
archivePrefix = {arXiv},
note = {Theorem 6.5 and Problem 6.6}
}
@article{croot2010sisask,
author = {Croot, Ernie and Sisask, Olof},
title = {A probabilistic technique for finding almost-periods of convolutions},
journal = {Geometric and Functional Analysis},
volume = {20},
number = {6},
pages = {1367--1396},
year = {2010},
doi = {10.1007/s00039-010-0101-8}
}
@article{sanders2010nonabelian,
author = {Sanders, Tom},
title = {On a nonabelian {B}alog--{S}zemer{\'e}di-type lemma},
journal = {Journal of the Australian Mathematical Society},
volume = {89},
number = {1},
pages = {127--132},
year = {2010},
doi = {10.1017/S1446788710000236}
}
@misc{kitaken2026green29,
author = {Kitamura, Kenta},
title = {green-29-counterexample: a {L}ean counterexample to the version with $S \subset A$},
howpublished = {\url{https://github.com/KitaKen1/green-29-counterexample}},
year = {2026},
note = {commit 1cbf80c; concerns the literal wording with $S \subset A$, not the question stated here}
}
@misc{green100open,
author = {Green, Ben},
title = {100 open problems},
howpublished = {\url{https://people.maths.ox.ac.uk/greenbj/papers/open-problems.pdf}},
note = {Problem 29; version of January 2026, most recent update December 2025},
year = {2026}
}
Citing this problem
This identifier is permanent. It will not change if the problem is solved, reclassified or withdrawn.
OP-00984, "Polynomial bounds for a large set S with S^8 inside A^4 in approximate groups", clopen.solutions.